Raised red areas of irritation

I have ET, and I'm taking HU one pill 500 mg once a day, I started taking it in June, and my platelets are going down, currently about 465. For several months I had skin irritation just in my hairline, I couldn't see what the area looked like, but it felt raised/bumpy and irritated, and so I was prescribed Betaderm (has cortisone in it) which has eased it.

Now suddenly this week, I have 2 other areas of irritation -one at top of left leg and one just below my waist on right side. They are raised red areas almost like a welt--I've used some of the Betaderm on them today. My question is -I've had skin irritation when I shower, just a red irritated area, but not raised red welt/splotches. Does this sound similar to other people?

Any input? I saw my hematologist about a month ago, and am not scheduled to see him until February.

How bad has skin problems been with other people?

My spouse said to me you haven't got shingles have you? I don't think its shingles, I'm keeping track for the next few days.

I am going to not shower -- air fresheners are being bought (!!).

Any input would be helpful. Jean

13 Replies

oldestnewest
  • Morning. I am much the same as you...same platelet level.....been taking HU (and aspirin) same dosage since June and occasionally get skin irritation, currently under my arms. I do wonder if it's something else but tend to think it is just the medication and , of course, it could be worse, so I try not to worry too much. I'm going to see my Haematologist tomorrow and will ask and let you know. Try not to worry as I'm sure it makes things worse. A.

  • Thank you for your reply. I shall be interested in what your hematologist says. I appreciate you sharing your experiences. Jean

  • I have two patches which are raised itchy, one on each hip. I also get one either side of my mouth sometimes. I have ET and take both hydroxy and aspirin.

    Karen x

  • Thank you Karen. I really appreciate your input and hearing your experiences. It sounds like my patches. Maz has suggested I check with my GP. I think I will have to, as one patch has developed another patch.

  • Hi Jean, sorry to hear you have this irritation, I've checked the side effects of Hydroxycarbamide for you and one of the less common side effects is skin rash, so it could be due to your Hydroxycarbamide though it is always safe to get it checked by your GP or haematologist to make sure that it isn't due to something else, it can be too easy to blame things like this on our MPN or medication and put up with them and potentially ignore something, as you are not due to see your haematologist again until February I would suggest that you go and see your GP. Hope you get it sorted out. Best wishes, Maz

  • Thank you Maz.

    I will get it checked.

    Jean

  • I got a red welt under my left boob which spread, and was itchy but not overly so, I went to docs because it kept coming and going and she said it was s fungal problem caused by my nightly sweats!! I was given an antibiotic cream which also contained a steroid, and its now gone, but its left a. dark ening on my skin!!

    I think it's just part of the condition and the meds we take.

    Hi and clopidogrel for me, et. +

  • Thank you so much for your reply. I do appreciate you telling me about your experience. I feel like the incredible hulk (hiding these welts under my clothes!) The cortisone is attacking them, but I think another is starting, so I'm going to get my GP to check it out.

  • I was mortified, when they said it was fungal, I've never had anything like that, I shower everyday using wrights coaltar ( I like the smell lol )

    But she just said that the reality is, we will get the odd side effect , from our condition or the meds!!

    But they will lessen over time, so I have to trust them.....

    Hope this helps xx

  • Thank you - we used to use wrights coal tar growing up when I was in the uk- and I've always liked the smell, and a true story is when I was 16, I went on a date with a guy who was quite handsome and he announced on our second date that he knew I used wrights coal tar soap, probably he did too and recognised the fragrance. I think we had three dates - he was a cycling enthusiast (40+ speed bike) and I was a 3 speed bike person.

  • Lol.... I thought it would kill any "lurgies" on the skin! How wrong was I lol ? I also like pears soap and would have loved to have been picked as a "pears girl" !!

  • Oooh no, it's Imperial Leather for me & has been forever! In answer to your itchy question Jean, Maz is quite right in saying skin irritation can be a side effect of Hydroxy. A lot of people get the itches when there's a change in temp; like after having a warm shower... think medical name is pruritis but could be wrong there. I get it in my scalp & it's particularly rampant after I've....ahumm...'enhanced'

    my hair colour. Of course, I'm naturally blonde but have to maintain the sun snogged look with the aid of a smidge of bleach! Anyways up, my scalp itches like blazes for 24hrs afterwards and then eases off but I then get the odd flare up at the base of my skull at the back. It can drive me banonkers & I have got some Betnovate lotion for it but only use it rarely. So yes, skin irritation is all part of being in the very special MPN club-not just anybody can be a member-only very unique, lovely, wonderful people. Much love, Poll X

  • Hi Poll--- Sorry for the delay in replying, I've been tottering between the bed and the couch for 2 days now with a totally rotten flu bug.

    Thank you for your reply. The base of the skull is really bad for me too, I try not to scratch-but that's an impossibility. I do find the Betoderm will help but I hate having to use it too much. I stopped enhancing a while ago -- and I still get the irritation! Since I stopped enhancing six months ago, my hair has gone through all kinds of shades I never had before. Its a bit of a kalidescope- blonde at the front, some ginger on the side. Now if it had purple in the mix my grand-daughter would think I was really cool.

    Thank you also for the cheerful comment re the special MPN club! I'm so glad to be part of the group and not be a lone voice.

You may also like...